Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 44, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2017, 8:44 PM CDT for 4 counties in North Dakota; Clay County, Norman County, Minnesota. It was in force for 46 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 8:44 PM CDT (01:44 UTC)
- Expired
- Jun 13, 2017, 9:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MN, Norman County, MN, Barnes County, ND, Cass County, ND, Richland County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 56 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:54 PM CDT | TSTM WND DMG | West Fargo, ND | A FEW 3 TO 4 INCH BRANCHES BROKEN DOWN. REPORTED VIA SOCIAL MEDIA. |
| Jun 13, 8:59 PM CDT | TSTM WND GST 100 | 5 S Fargo, ND | A HIGH VOLTAGE ELECTRICAL TOWER WAS BENT OVER BY EXTREME DOWNBURST WINDS. NUMEROUS WOODEN POWER POLES WERE SNAPPED AND TREES DAMAGES IN THE AREA. PEAK WINDS ESTIMATED IN EXCESS OF 100 MPH. TIME BASED ON RADAR AND NEARBY WIND SENSORS. |
| Jun 13, 9:04 PM CDT | TSTM WND GST 70 | 4 Ssw Fargo, ND | VERY STRONG WINDS FOR A MINUTE OR MORE. |
| Jun 13, 9:07 PM CDT | TSTM WND GST 64 | 3 Nnw Fargo, ND | SEVERE WIND GUSTS FOR SEVERAL MINUTES. |
| Jun 13, 9:10 PM CDT | TSTM WND DMG | 2 W Arthur, ND | TREES WERE BLOWN DOWN. |
| Jun 13, 9:10 PM CDT | TSTM WND GST 64 | 5 Ese Moorhead, MN | PEAK WINDS MEASURED AT AN RWIS STATION. |
| Jun 13, 9:13 PM CDT | TSTM WND GST 65 | 2 S Hunter, ND | PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION. |
| Jun 13, 9:15 PM CDT | TSTM WND GST 70 | Fargo, ND | PEAK WINDS ESTIMATED TO 70 MPH DOWNTOWN. SOME STREET FLOODING BEGINNING. |
| Jun 13, 9:15 PM CDT | TSTM WND GST 70 | Fargo, ND | PEAK WINDS ESTIMATED TO 70 MPH DOWNTOWN. SOME STREET FLOODING BGINNING. |
| Jun 13, 9:20 PM CDT | TSTM WND GST 60 | 1 N Argusville, ND | A FEW LARGE TREES BLOWN DOWN IN ARGUSVILLE. |
| Jun 13, 9:28 PM CDT | TSTM WND GST 60 | 1 N Argusville, ND | |
| Jun 13, 9:30 PM CDT | TSTM WND DMG | Argusville, ND | LARGE TREE BLOWN DOWN IN ARGUSVILLE. |
| Jun 13, 9:30 PM CDT | TSTM WND GST 70 | 3 Nne Grandin, ND | VEHICLES PULLED OVER TO THE SIDE OF THE INTERSTATE IN WHITEOUT CONDITIONS DUE TO VERY HEAVY RAINS AND VERY STRONG WINDS. |
| Jun 13, 9:35 PM CDT | TSTM WND GST 64 | 5 Ese Moorhead, MN | PEAK WINDS MEASURED AT AN RWIS STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 5:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted.
950
WUUS53 KFGF 140144
SVRFGF
MNC027-107-NDC003-017-077-097-140230-
/O.NEW.KFGF.SV.W.0044.170614T0144Z-170614T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
844 PM CDT TUE JUN 13 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Clay County in northwestern Minnesota...
Southwestern Norman County in northwestern Minnesota...
Cass County in southeastern North Dakota...
Southern Traill County in southeastern North Dakota...
East central Barnes County in southeastern North Dakota...
Northwestern Richland County in southeastern North Dakota...
* Until 930 PM CDT.
* At 843 PM CDT, severe thunderstorms were located along a line
extending from near Valley City to Davenport, moving northeast at
55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Davenport, Kindred and Durbin around 845 PM CDT.
Horace around 850 PM CDT.
Frontier, West Fargo and Prairie Rose around 855 PM CDT.
Fargo, Page and Moorhead around 900 PM CDT.
Glyndon, Erie and Kragnes around 905 PM CDT.
This includes the following highways...
Interstate 29 between mile markers 48 and 99.
Interstate 94 in North Dakota between mile markers 298 and 352.
Interstate 94 in Minnesota between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4695 9795 4724 9749 4724 9745 4726 9745
4742 9720 4693 9620 4663 9668 4658 9719
TIME...MOT...LOC 0143Z 234DEG 66KT 4698 9793 4670 9709
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Lee1 follow-up statement
404
WWUS53 KFGF 140208
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
908 PM CDT TUE JUN 13 2017
NDC077-140217-
/O.CAN.KFGF.SV.W.0044.000000T0000Z-170614T0230Z/
Richland ND-
908 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICHLAND COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.
LAT...LON 4663 9695 4689 9725 4695 9795 4724 9749
4724 9745 4726 9745 4742 9720 4693 9620
4663 9668
TIME...MOT...LOC 0207Z 234DEG 66KT 4723 9742 4695 9658
$$
MNC027-107-NDC003-017-097-140230-
/O.CON.KFGF.SV.W.0044.000000T0000Z-170614T0230Z/
Clay MN-Norman MN-Cass ND-Traill ND-Barnes ND-
908 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CLAY...SOUTHWESTERN NORMAN...CASS...SOUTHERN TRAILL AND EAST
CENTRAL BARNES COUNTIES...
At 907 PM CDT, severe thunderstorms were located along a line
extending from near Galesburg to Averill, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. At 907 pm, spotters reported 70
mph winds in south Fargo.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Glyndon and Averill around 910 PM CDT.
Felton and Blanchard around 915 PM CDT.
Kelso around 920 PM CDT.
This includes the following highways...
Interstate 29 between mile markers 49 and 99.
Interstate 94 in North Dakota between mile markers 331 and 352.
Interstate 94 in Minnesota between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4663 9695 4689 9725 4695 9795 4724 9749
4724 9745 4726 9745 4742 9720 4693 9620
4663 9668
TIME...MOT...LOC 0207Z 234DEG 66KT 4723 9742 4695 9658
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:56 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 13, 6:56 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 656 PM CDT Tue Jun 13 2017 .UPDATE... Issued at 656 PM CDT Tue Jun 13 2017 SPC issued a severe thunderstorm watch for most of the FA through 1 am. Have no active warnings at this point, but radar shows some echoes moving into the far southern FA. This area has been cloudy and cool, so this may be a limiting factor. On the positive side, there are strong 850mb winds feeding into the southern Red River Valley with a lot of moisture to work with. So will be watching to see how the activity moving up into the southern FA responds as it moves northward. && .SHORT TERM...(This evening through Wednesday) Issued at 230 PM CDT Tue Jun 13 2017 Coverage and location of severe storms this afternoon/evening main challenge and impacts through the short term. Still monitoring storm potential as several scenarios could play out affecting severe storms and associated hazards. Surface low remains over se SD with warm front through east central SD into s MN. Some model guidance lifts the low into se ND however Clouds over ne SD may be hindering northward progress of low. this would lessen the significant tornado threat somewhat. Another scenario could be development along a boundary or pseudo dry line initially over se ND mid late afternoon developing northward through the evening. Tornadoes could initially develop however this case would be more supportive of a large hail and damaging wind event. In either case will continue to monitor conditions closely. Storms will continue to propagate east through evening weakening late this evening. Wednesday for the most part should be dry other than some lingering shra over the far ne in the morning and across the far north in wrap around later in the afternoon. highs will be close to average. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM CDT Tue Jun 13 2017 The extended period begins with zonal flow over the area in the wake of a departed low pressure system, with the jet beginning to sag south of the area. Expect a few disturbances to move through the flow bringing chances for more precipitation. By Saturday, low pressure develops south of the forecast area with the greatest risk for pcpn across South Dakota and southern Minnesota. Upper level low pressure crossing North Dakota will provide sufficient lift to trigger showers across the area. By Sunday, conditions will be a bit more tranquil. Otherwise, temperatures through the end of the period will generally stay on the warm side, with upper 70s to low 80s for highs. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 656 PM CDT Tue Jun 13 2017 Not a lot happening at any of the TAF sites now, but anticipate things to become more active between 02z and 06z. Ceilings have been lowering as well, so looks like most TAFs will be MVFR to IFR at times. Improving conditions expected by Wednesday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Godon
Hazardous weather outlook, Jun 13, 4:11 AM CDT, 16 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 411 AM CDT Tue Jun 13 2017 MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915- Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 411 AM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Two rounds of showers and thunderstorms are expected today. The first round will arrive early this morning, with a second round developing this afternoon and continuing through the evening and into the overnight hours. Hail to golf ball size, damaging winds to 80 mph, several tornadoes, and localized flash flooding are all possible. The greatest potential for strong tornadoes exists in the far southern Red River valley into west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of showers and thunderstorms across the region from Thursday through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054- 140915- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Western Walsh County- 411 AM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Two rounds of showers and thunderstorms are expected today. The first round will arrive early this morning, with a second round developing this afternoon and continuing through the evening and into the overnight hours. Hail to golf ball size, damaging winds to 80 mph, tornadoes, and localized flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of showers and thunderstorms across the region from Thursday through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. BP
In the hours before
Special weather statement, Jun 13, 5:45 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
545 PM CDT TUE JUN 13 2017
MNZ006-009-132315-
North Beltrami MN-Lake Of The Woods MN-
545 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND SOUTH
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Lower Red Lake, or 35 miles north of Bemidji, moving
northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Ponemah around 550 PM CDT.
Upper Red Lake around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4786 9492 4798 9521 4847 9482 4823 9442
4817 9442
TIME...MOT...LOC 2243Z 214DEG 49KT 4799 9508
LeeLocal storm report, Jun 13, 7:19 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 1 NE NASHUA 46.05N 96.29W
06/13/2017 E1.00 INCH WILKIN MN PUBLIC
A FEW DIME TO QUARTER SIZED HAIL AND BRIEF HEAVY RAIN.
&&
GGUSTLocal storm report, Jun 13, 7:26 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD 4 SSW HOFFMAN 45.78N 95.82W
06/13/2017 GRANT MN FIRE DEPT/RESCUE
FUNNEL MOVING UP FROM SOUTH.
&&
GGUSTLocal storm report, Jun 13, 7:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM FUNNEL CLOUD 1 SW HAVANA 45.94N 97.63W
06/13/2017 SARGENT ND TRAINED SPOTTER
BREIF FUNNEL CLOUD OBSERVED HIGH IN THE CLOUD.
&&
GGUSTLocal storm report, Jun 13, 8:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
822 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 7 E KENT 46.44N 96.54W
06/13/2017 E1.00 INCH WILKIN MN PUBLIC
A FEW DIME TO QUARTER SIZED HAIL.
&&
GGUSTLocal storm report, Jun 13, 8:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
838 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 5 N GWINNER 46.30N 97.66W
06/13/2017 RANSOM ND TRAINED SPOTTER
A FEW LARGE 4-6 INCH DIAMTER TREE LIMBS BROKEN DOWN.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:11 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 49 min |
| Jun 13, 7:27 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 48 min |
| Jun 13, 8:11 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 49 min |
| Jun 13, 8:14 PM CDT | Tornado Warning | FGF | Barnes, Cass, Ransom | 31 min |
| Jun 13, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 66 min |
| Jun 13, 9:24 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 41 min |
| Jun 13, 9:32 PM CDT | Areal Flood Advisory | FGF | Cass | 2 hr |
| Jun 13, 7:02 PM CDT | Tornado Warning | FGF | Grant | 43 min |
| Jun 13, 7:40 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 50 min |
| Jun 13, 7:46 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 59 min |
| Jun 13, 8:27 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 48 min |
| Jun 13, 9:37 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Otter Tail and 1 more | 53 min |
| Jun 13, 9:57 PM CDT | Areal Flood Advisory | FGF | Beltrami, Lake of the Woods, Roseau | 6 hr |
| Jun 13, 10:13 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater, Hubbard, Pennington, Red Lake, Wadena | 62 min |
| Jun 13, 10:58 PM CDT | Special Weather Statement | FGF | Beltrami, Lake of the Woods | 62 min |
| Jun 14, 12:03 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 27 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.